Hello! Im a 22 year old female who just got prescribed 20 mg prozac for derealization and anxiety. I am not depressed whatsoever. Am I at possible risk of developing serotonin syndrome if my serotonin levels are fine? If I'm not depressed, then I believe my serotonin is fine and I don't want prozac to mess up my brain. And one other question, my directions for my Prozac is to take 5 mg for the first 7 days then 20 mg afterwards. Would prozac still be beneficial if I was to only up my dosage to 10 mg? Jumping from 5 mg to 20 seems like a lot ! Please any experiences or opinions are highly appreciated.
If Im taking prozac for anxiety and not depression, could I possibly get serotonin syndrome?
- 27 Jul 2016 by orienariel93
- 27 July 2016
- prozac, anxiety, obsessive compulsive disorder, panic disorder, generalized anxiety disorder, anxiety and stress, prescription, female, syndrome, risk
To calm your fears about jumping in dose, when I first *started* Prozac, it was at 25mg, so no, jumping from 5 to 20 is not a stretch.
Feel free to ask your Pharmacist and Doctor about your likelihood of Serotonin Syndrome. In my opinion, simply having the belief that your serotonin levels are normal (which you never know... may be incorrect) is not what causes it.
You typically see SS when mixing high doses of contra-indicated medications, and even then, it can be rare.
For example, I was taking Wellbutrin, Prozac, Tramadol, Savella, AND a few others, and my primary care doctor was freaked out about the possibility of serotonin syndrome. My pain management doctor called him and said "I prescribe these together ALL THE TIME, and I will personally claim ownership if something goes wrong. He then told me verbally that he has yet to see anything happen, despite over a decade of prescribing high-levels of all the medications together. And he was correct - I never had a single problem.
So i'm trying to say is, serotonin syndrome usually comes from combining multiple medications, that have a reaction together or a combined effect. It is far more unusual for an individual to experience serotonin syndrome when they are simply taking one medication alone.
I know that you said you don't have depression, but one thing I thought I would add that might also place your fears to rest is that:
"Serotonin deficiency can also cause anxiety, either with or without accompanying depression. Oddly, having anxiety along with depression is information you can put to good use. Low serotonin is associated with generalized anxiety disorder, panic disorder, and obsessive compulsive disorder (OCD)." -BeBrainFit
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 4 Nov 2018 • 15 answers
Updated 12 Sep 2018 • 10 answers
Updated 19 Dec 2016 • 6 answers
Updated 10 Oct 2016 • 2 answers
Updated 4 days ago • 3 answers